Also known as pityriasis versicolor, tinea versicolor is a common fungal skin infection. The fungus, caused by a yeast that the body produces, affects pigmentation and results in patches of discoloration. The condition does not cause pain nor is it contagious, but it can heighten self-consciousness and result in low self-esteem.
Tinea Versicolor Symptoms and Risk Factors
The primary symptom of the condition is the appearance of discolored patches on any part of the body, but particularly on the shoulders, arms, neck, and back. In addition to discoloration, tinea versicolor can cause flaking and itching as well.
Tinea versicolor most commonly affects teenagers and young adults. However, people who are more likely to develop the fungal infection live in hot climates, have oily complexions, sweat profusely, or have weakened immune systems. Hormonal imbalances can also result in the development of tinea versicolor.
Tinea Versicolor Diagnosis
Doctors often can diagnose tinea versicolor by simply taking a look at the patches. However, they may also get skin cell samples or use UV light to reach a diagnosis.
Treating Tinea Versicolor
The good news is tinea versicolor is easily treatable with a variety of ointments, lotions, and shampoos that improve the appearance of the skin. Furthermore, depending on the severity of a case, there are also medication options to treat tinea versicolor patches.
In cases of mild to moderate tinea versicolor, over-the-counter antifungal creams, lotions, and shampoos whose main ingredient is usually zinc, selenium sulfide, clotrimazole can control the discoloration.
If over-the-counter treatment options are ineffective, consulting a doctor for a stronger alternative is the ideal route. In more severe cases doctors may prescribe oral medications or extra-strength creams, shampoos, or lotions such as Ciclopirox, Itraconazole, and Diflucan.
The discolored patches may not entirely match the natural skin color for up to months even following effective treatment and can recur due to heat and humidity. As the fungus that causes the infection is naturally produced in the body, the infection recurrences are very likely, so some people with tinea versicolor take medicine on a monthly basis.
Even without the potential of recurring infection, it is essential to avoid direct sun exposure without sunscreen as exposure to the sun rays can make the patches more visible. Oily beauty products can also trigger tinea versicolor.
Featured Image: depositphotos/tashatuvango